When A Medication Error Causes Injury And Harm
Holding Providers Accountable After Medication Errors
When we are sick, we rely on medicine to make us better. We depend on doctors to tell us what medicine to take and on pharmacists to provide us with the medicine. When an act of carelessness or negligence takes place during the process, it can turn something that was meant to heal into something that causes further harm. If you or a loved one has been hurt due to a medication error, our drug injury lawyers at Colley Shroyer & Abraham can help.
Why Do Medication Errors Occur?
Prescription-drug errors can stem from doctors not checking medical records to determine whether a patient has allergies or is on another conflicting medication. They can be caused by a doctor scribbling a decimal point in the wrong place when prescribing the dosage. Errors could be made by pharmacists confusing similarly named drugs or putting the wrong label on a prescription. Errors are made when patients are given drugs to which they have an allergy.
Maximum Compensation Is What We Fight For
Some of our success stories as pharmacy error lawyers include:
- $1.5 million: A 62-year-old woman was on Coumadin. When her INR level results came back in excess of 9.0, the lab failed to communicate this value to the physician. As a result, she did not receive the necessary fresh frozen plasma and vitamin K needed to lower the INR on an emergent basis. She suffered a bleeding hemorrhagic stroke three days after her blood work showed a high INR level. She died as a result of the stroke.
- $975,000: A 60-year-old man presented to the hospital for a routine hernia surgery. In the recovery room, he was given morphine and Phenergan for nausea. The drug Phenergan increases the effects of narcotics. Narcotics can have the effect of suppression of respiration. There was a standing order for two mg of Dilaudid for the surgeon, but the surgeon did not realize he would receive the amount of narcotics that he did with the Phenergan. When he got to the floor the nurse gave him the full dose of 2mg of Dilaudid. He began snoring immediately and was later noted to have bad coloring. A code was called but the patient could not be saved. He suffered a brain injury and later died.
- $300,000: Ms. Leffler, an 83-year-old woman was on Coumadin to prevent blood clots. She was discharged from the hospital after a valve replacement surgery. She left the hospital for a short stay at a nursing home. The nursing home was to draw a book every three days and check her INR to make sure the Coumadin dosage was correct. The blood results came back on Thursday and showed she needed more Coumadin. Her INR was 1.5 when it should have been 2.5 or higher. The nursing home lost the lab report on Thursday but found it on Friday. They faxed it to the doctor at 5 p.m. on Friday, but the doctor had left his office and did not see it until Monday morning at 10 a.m. She had a stroke at 10:30 a.m. and later died. The defense claimed that the earlier use of Coumadin would not have prevented the stroke.
You And Your Loved Ones Need Answers. That Is Where We Come In.
We know how much your life can change in an instant after a pharmacy error. We want to be advocates and a voice for you in civil court to hold the provider to their mistakes. Contact us at 877-450-2697 for a free consultation with an experienced hospital negligence attorney or email us.
We handle cases on a contingency basis, which means that we do not get paid unless you are compensated for your injuries. We help injury victims in Columbus and throughout Ohio.